Alert archive / Missouri / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 531, NWS Springfield, MO
NWS Springfield, MO issued this severe thunderstorm warning at Nov 5, 2008, 11:07 PM CST for Barton County, Jasper County, Newton County, Missouri. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Nov 5, 2008, 11:07 PM CST (05:07 UTC)
- Expired
- Nov 5, 2008, 11:45 PM CST
- In force
- 38 min
- Issued by
- NWS Springfield, MO
- Area
- Storm-based polygon
Counties Barton County, MO, Jasper County, MO, Newton County, MO
The radar
The Springfield radar (KSGF), 83 km from the middle of the area, began a volume at 05:06 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Nov 5, 6:34 PM CST | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Springfield, MO (KSGF), launched 00:00Z, 5.1 hours before the alert went out and 59 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1302 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 187 m²/s²
- 0-3 km storm-relative helicity
- 242 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 5, 7:30 PM CST, 3 hours 37 minutes earlier.
Area forecast discussion, Nov 5, 7:30 PM CST, 3 hours 37 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 730 PM CST WED NOV 5 2008 ...MESOSCALE CONVECTIVE DISCUSSION... .UPDATE... THE THREAT FOR DISCRETE SUPERCELLS AND TORNADOES IS DIMINISHING SOMEWHAT ACROSS FAR SOUTHEAST KANSAS AND WESTERN MISSOURI. LATEST OBJECTIVE ANALYSIS INDICATES THAT INSTABILITY REMAINS RATHER LIMITED ALONG AND WEST OF HIGHWAY 71. THE 00Z KSGF SOUNDING INDICATES VERY LIMITED INSTABILITY...ALTHOUGH MID LEVEL LAPSE RATES ARE RATHER STEEP. ON THE OTHER HAND...LOW LEVEL WIND SHEAR IS VERY IMPRESSIVE WITH 0 TO 1 KM HELICITIES AROUND OR GREATER THAN 400 M2/S2. THINKING IS THAT INSTABILITY REMAINED JUST A TOUCH ON THE LOW SIDE FOR STORMS TO REMAIN DISCRETE. INTERESTINGLY...THE STORMS ACROSS CENTRAL AND SOUTHERN OKLAHOMA HAVE BEEN ABLE TO REMAIN MORE DISCRETE WITH MLCAPES MORE IN THE 500 TO 1000 J/KG RANGE. THE MAIN FOCUS FOR STORMS WILL BE ALONG A PRE FRONTAL TROUGH CURRENTLY ANALYZED FROM NEAR CHANUTE KANSAS DOWN TOWARDS ADA OKLAHOMA. HOWEVER...ANOTHER AREA OF CONVERGENCE CONTINUES IN THE LOW LEVELS ALONG THE HIGHWAY 71 CORRIDOR...WITH RADAR ECHOES RECENTLY INCREASING IN THIS AREA. LATEST INDICATIONS ARE THAT LINE SEGMENTS WILL BE THE MAIN STORM MODE FOR THE REST OF THE EVENING AS THESE STORMS PUSH INTO EXTREME SOUTHEAST KANSAS AND WESTERN MISSOURI. GIVEN SUCH STRONG LOW LEVEL WIND SHEAR...EMBEDDED SUPERCELL STRUCTURES REMAIN POSSIBLE. THUS...DAMAGING STRAIGHT LINE WINDS WILL BE THE MAIN THREAT...BUT ISOLATED TORNADOES REMAIN POSSIBLE WEST OF AN OSCEOLA TO CASSVILLE LINE. LARGE HAIL WILL ALSO REMAIN POSSIBLE WITH ANY EMBEDDED SUPERCELLS. THE STORMS ARE THEN EXPECTED BECOME DOMINANTLY LINEAR LATE THIS EVENING AND ESPECIALLY OVERNIGHT AS A COLD FRONT OVERTAKES THEM. DAMAGING STRAIGHT LINE WINDS WILL BE THE MAIN THREAT AS THE STORMS APPROACH THE HIGHWAY 65 CORRIDOR LATE TONIGHT. SCHAUMANN && .DISCUSSION... MAIN FORECAST FOCUS WILL BE THE THREAT FOR SEVERE THUNDERSTORMS OVER THE NEXT 12 TO 18 HOURS AS A STRONG STORM SYSTEM CROSSES THE CENTRAL UNITED STATES. MUCH COOLER WEATHER IS THEN EXPECTED FROM THE UPCOMING WEEKEND INTO NEXT WEEK. ANOTHER STORM SYSTEM IS EXPECTED TO IMPACT THE AREA SOMETIME IN THE MONDAY TO WEDNESDAY TIME FRAME. TONIGHT...STRONG UPPER LEVEL LOW PRESSURE WILL SLOWLY PUSH EAST ACROSS THE CORN BELT. AT THE SURFACE...A COLD FRONT WILL PUSH INTO SOUTHEAST KANSAS AND WESTERN MISSOURI LATE TONIGHT...MAKING IT TO THE HIGHWAY 65 CORRIDOR BY SUNRISE. STRONG TO SEVERE STORMS ARE EXPECTED ALONG THIS FRONT...AS WELL AS ALONG A PRE FRONTAL TROUGH THIS EVENING AND OVERNIGHT. PLEASE REFER TO THE MESOSCALE CONVECTIVE DISCUSSION BELOW FOR GREATER DETAIL ON THE SEVERE WEATHER THREAT. BRISK SOUTH TO SOUTHEAST WINDS AHEAD OF THE FRONT WILL SHIFT TO THE WEST. SPEAKING OF WINDS...WE HAVE NOT MET WIND ADVISORY CRITERIA UP TO THIS POINT. WILL LIKELY BE CANCELLING THE WIND ADVISORY BY 4 PM. THURSDAY...THAT FRONT WILL QUICKLY PUSH EAST OUT OF CENTRAL AND SOUTH CENTRAL MISSOURI IN THE MORNING. THE THREAT FOR THUNDERSTORMS WILL END ONCE THE FRONT EXITS THE AREA. WE MAY ACTUALLY SEE A BRIEF PERIOD OF CLEARING AS A DRY SLOT WORKS INTO THE AREA. WRAP AROUND MOISTURE MAY THEN BRING MORE CLOUDINESS INTO THE AREA BY THE AFTERNOON...ESPECIALLY OVER CENTRAL MISSOURI. TEMPERATURES ARE A TOUGH CALL GIVEN THE INCREASING CLOUD COVER AND COOLING LOW LEVELS. GENERALLY SPLIT THE DIFFERENCE BETWEEN THE MAV AND MET. THURSDAY WILL AGAIN BE WINDY AS LOW LEVEL PRESSURE GRADIENTS REMAIN RATHER TIGHT. WINDS WILL ALSO BECOME GUSTY BY THE AFTERNOON AS THE LOW LEVELS OF THE ATMOSPHERE EFFICIENTLY MIX OUT. THURSDAY NIGHT THROUGH FRIDAY NIGHT...THAT UPPER LEVEL LOW PRESSURE WILL FINALLY BEGIN TO PUSH EAST INTO THE GREAT LAKES. ONE MORE UPPER LEVEL WAVE WILL COME AROUND THE SOUTHERN FLANK OF THE LOW AND DRIVE A WEAK SURFACE TROUGH ACROSS THE AREA. NOT OUT OF THE QUESTION WE COULD SEE A LIGHT SHOWER OR TWO UP ACROSS CENTRAL MISSOURI ON FRIDAY. TEMPERATURES WILL BE ON THE COOL SIDE AS 850 MB TEMPERATURES HOVER AT OR BELOW ZERO DEGREES CELSIUS. UPCOMING WEEKEND...THE AREA WILL REMAIN UNDER A CYCLONIC NORTHWEST FLOW ALOFT. MOISTURE LOOKS PRETTY LIMITED SO AM NOT EXPECTING ANY PRECIPITATION. THE COOL TEMPERATURES WILL CONTINUE WITH HIGHS STRUGGLING TO GET INTO THE UPPER 40S AND LOWER 50S OVER MOST AREAS. EARLY NEXT WEEK...LONG WAVE CHARTS CONTINUE TO FAVOR DIGGING OF ENERGY OUT OF THE PACIFIC NORTHWEST. MEDIUM RANGE MODELS CONTINUE TO INDICATE ENERGY DIVING INTO THE FOUR CORNERS REGION AND EVENTUALLY EJECTING OUT TOWARDS THE OZARKS. STILL NOT A REAL GOOD SIGNAL FOR TIMING...BUT FEEL THAT SLIGHT TO LOW END CHANCE POPS ARE WARRANTED STARTING SUNDAY NIGHT AND MONDAY. DO NOT SEE ANY BIG WARM UPS AS LOW LEVEL TRAJECTORIES WILL LIKELY REMAIN OUT OF THE EAST AND NORTHEAST. SCHAUMANN && .AVIATION... FOR THE 00Z TAFS...WILL CONTINUE TO CARRY WIND SHEAR AFTER 02Z AS 925 MB WINDS ARE ALREADY REACHING 40 KNOTS ON THE NEODESHA KANSAS PROFILER. STRONG TO SEVERE STORMS ALREADY ONGOING OVER EASTERN KANSAS/NORTHEAST OK SHOULD CONTINUE THEIR NORTHEAST TRACK...AFFECTING THE JOPLIN AIRPORT BY 02-03Z AND THE SPRINGFIELD AIRPORT AROUND 06Z. EXPECT IFR VISIBILITY AND MVFR CEILINGS WITH THE STRONGEST CELLS AND WILL CARRY TEMPO GROUPS FOR A FEW HOURS WITHIN THE 6-8 HOUR VICINITY TIME FRAME. TOWARD THE END OF THE FORECAST...WINDS WILL SHIFT TO THE WEST. HAVE INCLUDED GUSTS OVER 20 MPH. TERRY && .SGF WATCHES/WARNINGS/ADVISORIES... MO...NONE. KS...NONE. &&
Hazardous weather outlook, Nov 5, 6:58 PM CST, 4 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPRINGFIELD MO 658 PM CST WED NOV 5 2008 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-070100- BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON- ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS- LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON- LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE- TANEY-OZARK-OREGON- 658 PM CST WED NOV 5 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI OZARKS AND EXTREME SOUTHEAST KANSAS. .DAY ONE...TONIGHT. WEATHER HAZARDS EXPECTED: SEVERE STORMS PRODUCING...DAMAGING WINDS TO 70 MPH. HAIL TO THE SIZE OF QUARTERS. ISOLATED TORNADOES. AREAS AFFECTED AND TIMING: STRONG TO SEVERE STORMS WILL PUSH INTO EXTREME SOUTHEAST KANSAS AND WESTERN MISSOURI BY MID TO LATE EVENING. THIS ACTIVITY WILL SPREAD EASTWARD TOWARDS THE HIGHWAY 65 CORRIDOR LATE THIS EVENING AND ESPECIALLY OVERNIGHT. DISCUSSION: STRONG TO SEVERE THUNDERSTORMS WILL CONTINUE TO PUSH EAST ACROSS SOUTHEAST KANSAS AND INTO WESTERN MISSOURI THIS EVENING. MARGINAL INSTABILITY AND STRONG WIND SHEAR WILL SUPPORT THE THREAT FOR DAMAGING STRAIGHT LINE WINDS TO 70 MPH WITH THESE STORMS. HAIL TO THE SIZE OF QUARTERS WILL ALSO BE POSSIBLE. THE THREAT FOR TORNADOES HAS DIMINISHED SOMEWHAT...BUT ISOLATED TORNADOES REMAIN POSSIBLE GIVEN THE STRONG LOW LEVEL WIND SHEAR...MAINLY WEST OF AN OSCEOLA TO CASSVILLE LINE. BY LATE THIS EVENING AND ESPECIALLY OVERNIGHT...A COLD FRONT WILL OVERTAKE THESE STORMS. A SOLID LINE OF STORMS IS EXPECTED TO ACCOMPANY THIS FRONT...WITH THE LEADING EDGE OF THE STORMS REACHING THE HIGHWAY 65 CORRIDOR LATE TONIGHT. ALTHOUGH THE STORMS WILL BEGIN TO WEAKEN LATE TONIGHT...DAMAGING STRAIGHT LINE WINDS WILL STILL BE POSSIBLE. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. THUNDERSTORMS WILL BE ONGOING AFTER SUNRISE THURSDAY MORNING ACROSS THE EASTERN OZARKS...WHICH WILL QUICKLY EXIT TO THE EAST BY THE LATE MORNING HOURS. STRONG THUNDERSTORMS WITH WIND GUSTS TO 40 MPH ARE POSSIBLE. SEVERE WEATHER IS NOT EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS EVENING WEST OF AN OSCEOLA TO CASSVILLE LINE. SPOTTER ACTIVATION WILL BE POSSIBLE EAST OF THIS LINE AFTER MIDNIGHT. && THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE) SCHAUMANN
In the hours before
Special weather statement, Nov 5, 10:32 PM CST, 35 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 1032 PM CST WED NOV 5 2008 KSZ101-060515- CHEROKEE KS- 1032 PM CST WED NOV 5 2008 ...SIGNIFICANT WEATHER ALERT FOR CHEROKEE COUNTY UNTIL 1115 PM CST... AT 1027 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM OSWEGO TO CHETOPA TO WELCH...OR ALONG A LINE EXTENDING FROM OSWEGO TO CHETOPA TO 9 MILES SOUTH OF CHETOPA...MOVING EAST AT 30 MPH. THESE STORMS WILL BE NEAR... TREECE BY 1045 PM CST. COLUMBUS BY 1050 PM CST. BAXTER SPRINGS BY 1055 PM CST. BAXTER SPRINGS BY 1100 PM CST. GALENA BY 1110 PM CST. THE TOWNS OF SHERWIN...STIPPVILLE...SKIDMORE...NEUTRAL...RIVERTON... LOWELL...CRESTLINE AND LAWTON ARE IN THE PATH OF THESE STORMS. PENNY SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THESE STORMS. ANGLE
The office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 5, 10:13 PM CST | Flash Flood Warning | SGF | Vernon | 6 hr |
| Nov 5, 11:42 PM CST | Severe Thunderstorm Warning | SGF | Barton, Cedar, Dade, Vernon | 48 min |
| Nov 5, 11:56 PM CST | Severe Thunderstorm Warning | SGF | McDonald, Newton | 49 min |
| Nov 6, 12:14 AM CST | Severe Thunderstorm Warning | SGF | Hickory, Polk, St. Clair | 46 min |
| Nov 6, 12:19 AM CST | Tornado Warning | SGF | McDonald | 26 min |
| Nov 6, 12:23 AM CST | Severe Thunderstorm Warning | SGF | Dade, Lawrence | 67 min |
| Nov 6, 12:26 AM CST | Tornado Warning | SGF | Barry, Newton | 49 min |
| Nov 6, 12:50 AM CST | Tornado Warning | SGF | Lawrence | 42 min |
| Nov 6, 1:04 AM CST | Severe Thunderstorm Warning | SGF | Christian, Greene | 71 min |
| Nov 6, 1:14 AM CST | Severe Thunderstorm Warning | SGF | Barry | 48 min |
| Nov 6, 1:20 AM CST | Tornado Warning | SGF | Barry | 42 min |
| Nov 6, 1:39 AM CST | Severe Thunderstorm Warning | SGF | Christian, Stone | 66 min |
| Nov 6, 1:45 AM CST | Tornado Warning | SGF | Stone | 45 min |
| Nov 6, 1:58 AM CST | Severe Thunderstorm Warning | SGF | Webster | 47 min |
| Nov 6, 2:10 AM CST | Severe Thunderstorm Warning | SGF | Taney | 65 min |
| Nov 6, 2:21 AM CST | Tornado Warning | SGF | Christian | 54 min |
| Nov 6, 2:44 AM CST | Severe Thunderstorm Warning | SGF | Webster, Wright | 48 min |
| Nov 6, 2:47 AM CST | Severe Thunderstorm Warning | SGF | Douglas | 58 min |
| Nov 6, 2:24 PM CST | River Flood Warning | SGF | Vernon | 47 hr |
Nearby
Severe Thunderstorm Warnings in Missouri, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.